Texas, 2022

Wildfire in Texas, July 23 to 28, 2022

July 23 to 28, 2022 · NWS EWX · 1 event in 1 county or zone

Months of drought conditions and unusually hot temperatures made for ideal conditions for rapid fire growth across South Central Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Months of drought conditions and unusually hot temperatures made for ideal conditions for rapid fire growth across South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:23 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 1:23 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
223 PM CDT Sat Jul 23 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 221 PM CDT Sat Jul 23 2022

The upper level ridge centered across the Southwest U.S. is forecast
to continue to expand eastward through through tomorrow, centering
just north of the area keeping conditions mostly dry and hot. We are
seeing some very isolated showers in the Coastal Plains this
afternoon as onshore flow and slightly elevated precipitable water
values lead to some weak shower producing updrafts. Not much if any
appreciable rainfall is expected from this activity. Otherwise, the
afternoon will be dry for the remainder of the area with
temperatures peaking into the upper 90s to 103 degree range.

For tonight, a return of low-clouds can be expected as nocturnal
stratus returns. Low temperatures will bottom into the lower to
upper 70s across the area. For tomorrow, a near repeat of today is
expected with highs reaching the upper 90s to 103 degree range. Not
expecting widespread Heat Advisory conditions across the region once
again. Can't completely rule out an additional isolated shower
tomorrow in the Coastal Plains, but will leave the forecast dry for
now as overall chances are too low. Rinse and repeat tomorrow night
with lows in the 70s and the return of some nocturnal low clouds by
sunrise Monday.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 221 PM CDT Sat Jul 23 2022

The subtropical high continues to dominate our area for the work
week into the first part of the upcoming weekend. Above normal
temperatures are expected from Monday into Saturday. Highs are
forecast to range from the upper 90s across the Hill Country and
from the 100 to 105 degrees elsewhere. Heat index values are
forecast to range from 102 to 107 each afternoon across South
Central Texas with the exception of the Hill Country (upper 90s and
up to 101). Also, each afternoon for the extended forecast period,
areas across the Coastal Plains including Lavaca County could reach
108-109 for a couple of hours. Once sunset, the air cools with
overnight lows in the 70s.

The overall weather pattern promotes dry conditions through the
extended forecast period. However, there is a slight chance for
showers and thunderstorms over the extreme southeast of our CWA and
Coastal Plains areas each afternoon with the help of the seabreeze.
There are several upper level disturbances or inverted troughs
pushing across the area within the extended forecast period that
could aid rain development especially over areas along and east of
Interstate 35 on Friday. Unfortunately, medium range models suggest
very little to none QPF for the time period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sat Jul 23 2022

VFR conditions prevail once again at all airports with
south/southeasterly winds. These winds will be breezy today through
the evening hours before slight reductions in speeds overnight.
Another round of MVFR ceilings is expected for the I35 sites by
morning before VFR returns in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76 102  76 100 /   0   0   0   0
Austin Bergstrom Intl Airport  76 101  75 101 /  10   0   0   0
New Braunfels Muni Airport     76 100  74 103 /   0   0   0   0
Burnet Muni Airport            76 100  75 100 /   0   0   0   0
Del Rio Intl Airport           79 101  78 102 /   0   0   0   0
Georgetown Muni Airport        76 101  76 102 /   0   0   0   0
Hondo Muni Airport             75 102  74 102 /   0   0   0   0
San Marcos Muni Airport        76 101  75 101 /  10   0   0   0
La Grange - Fayette Regional   77 101  76 101 /  10  10   0  10
San Antonio Intl Airport       76 101  76 100 /  10   0   0   0
Stinson Muni Airport           76 102  75 103 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...17
Aviation...29
Hazardous weather outlook, Jul 23, 2:34 AM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
334 AM CDT Sat Jul 23 2022

TXZ171>173-183>194-202>209-217>225-228-241000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
334 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Above average temperatures continue today. Those planning to
spend prolonged periods of time outdoors during the day should
take proper heat precautions by drinking plenty of water, wearing
light-colored and loose-fitting clothing, and taking frequent
cooling breaks in shaded and/or air-conditioned environments.

Elevated fire weather conditions are expected this afternoon into
early evening due to breezy winds combined with low minimum
relative humidity values resulting in conditions conducive to the
spread of wildfires.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Above average temperatures continue each day. Those planning to
spend prolonged periods of time outdoors during the day should
take proper heat precautions by drinking plenty of water, wearing
light-colored and loose-fitting clothing, and taking frequent
cooling breaks in shaded and/or air-conditioned environments.

Elevated fire weather conditions are expected each afternoon into
early evening due to breezy winds combined with low minimum
relative humidity values resulting in conditions conducive to the
spread of wildfires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Williamson

When
July 23, 3:32 PM CST to July 28, 6:34 PM CST
Where
Williamson forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

The San Gabriel wildfire was discovered at 15:32 CST on the 23rd near the western end of Lake Georgetown in Williamson County. A Rangeland Fire Danger Statement was in effect at the time for near critical fire weather conditions of relative humidity 25%-30% and wind gusts up to 25 mph. The fire burned until the 28th and consumed 466 acres. Approximately 200 homes were evacuated for several hours the evening of the 23rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040090.